Calcium-channel blocker overdose
Calcium-channel blockers are a type of medicine used to treat high blood pressure. They are one of several classes of drugs used to treat the heart and related conditions. These drugs are a common cause of poisoning.
Calcium-channel blocker overdose occurs when someone takes more than the normal or recommended amount of this medicine.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The specific ingredients in each type of calcium-channel blocker vary. However, the main ingredient is called a calcium-channel antagonist. It helps decrease the heart's pumping strength, which relaxes your blood vessels.
Calcium-channel blockers are found in these medicines:
Other medicines may also contain calcium-channel blockers.
Symptoms of a calcium-channel blocker overdose include:
- Weakness (from low blood pressure and heart rhythm disturbances)
- Breathing difficulty
- Lightheadedness, dizziness
- Increased blood sugar
- Irregular heartbeat
- Slow heartbeat
- Slurred speech
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine (strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Activated charcoal
- Pacemaker for the heart for serious heart rhythm disturbances
- Breathing support, including tube through the mouth into the lungs and connected to a breathing machine (ventilator)
Taking too much of a calcium-channel blocker can be very dangerous. Death can occur, especially with verapamil. If the person's heart rate and blood pressure can be corrected, survival is likely. Survival depends on how much and what type of this medicine the person took and how quickly they receive treatment.
Aronson JK. Beta-adrenoceptor antagonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:23-39.
Cole JB. Cardiovascular drugs. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 147.